Hail, Liberty
- When
- May 12, 5:40 PM MST
- Where
- Liberty County, 3.74 mi E of Marias
- Measured
- 0.88 in hail
- Reported by
- County Official
- Coordinates
- 48.310, -110.970
Hail covering road. Marble to Nickel sized. Two cars slid off of SR 223.
A weather disturbance moved across the region, setting off numerous thunderstorms. There were many reports of pea to marble sized hail, with a few large hail reports penny sized or greater.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A weather disturbance moved across the region, setting off numerous thunderstorms. There were many reports of pea to marble sized hail, with a few large hail reports penny sized or greater.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 12, 5:30 PM MST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 630 PM MDT SAT MAY 12 2007 .UPDATE... WILL DO A QUICK UPDATE TO CANCEL THE SEVERE THUNDERSTORM WATCH FOR GALLATIN COUNTY. VERY DRY AIR OVER SOUTHWEST MONTANA. SCATTERED THUNDERSTORMS MAY DEVELOP OVER THE AREA LATE THIS EVENING BUT DO NOT EXPECT SEVERE OVER SOUTHWESTERN ZONES. && AVIATION... UPDATED 2320Z. A WEATHER DISTURBANCE WILL MOVE THROUGH CENTRAL AND NORTHERN ZONES THROUGH THIS EVENING. THE AIRMASS IS UNSTABLE ENOUGH TO EXPECT AT LEAST A FEW SEVERE THUNDERSTORMS WITH WIND GUSTS TO 50 KNOTS AND PENNY-SIZED HAIL. THESE SHOULD OCCUR MAINLY OVER THE PLAINS. ALSO EXPECT LOCAL IFR CONDITIONS IN HEAVY RAIN ASSOCIATED WITH THE THUNDERSTORMS. THERE EXISTS CONSIDERABLE UNCERTAINTY WITH RESPECT TO FORECAST SURFACE WIND DIRECTIONS THROUGHOUT THE PERIOD. HOWEVER CONFIDENCE IS PRETTY HIGH THAT WINDS SPEEDS WILL BE LESS THAN 20 KNOTS EXCEPT IN THUNDERSTORMS. THERE IS SOME DISAGREEMENT AS TO WHAT WILL OCCUR LATE TONIGHT INTO SUNDAY MORNING. HAVE GONE WITH COLD FRONTAL PASSAGE OVER THE NORTHERN AND EASTERN PLAINS BY LATE TONIGHT. HAVE LEANED WITH MVFR/IFR VISIBILITIES IN RAIN AND LOW CEILINGS. CAMP && .PREV DISCUSSION... (ISSUED 520 PM MDT SAT MAY 12 2007) TONIGHT THROUGH MONDAY...ACTIVE WEATHER PATTERN OVER THE REGION FOR THE NEXT 24 HOURS. A WARM AND MOIST AIRMASS IN PLACE HAS CAUSED THE ATMOSPHERE TO BECOME QUITE UNSTABLE. AN UPPER LEVEL LOW MOVING ONTO THE PACIFIC NORTHWEST COAST AND A SHORT WAVE EMBEDDED IN THE FLOW ALOFT WILL PROVIDE THE LIFT TO TRIGGER THUNDERSTORM DEVELOPMENT. SOME OF THESE STORMS WILL BECOME SEVERE WITH DAMAGING HAIL BEING THE MAIN CONCERN. GUSTY WINDS WILL ALSO ACCOMPANY THESE STORMS. THE MAIN THREAT WILL BE FROM 300 PM THROUGH 900 PM. AS THE UPPER LEVEL LOW MOVES ACROSS THE PACIFIC NORTHWEST...PRECIPITATION WILL DEVELOP OVER SOUTHERN CANADA AND FAR NORTHERN MONTANA. THIS PRECIPITATION WILL SPREAD SOUTHEAST DURING THE DAY. TEMPERATURES WILL BE MUCH COOLER ACROSS NORTH CENTRAL MONTANA SUNDAY DUE TO THE CLOUDS AND PRECIPITATION. SOUTHWEST MONTANA AND INTO FERGUS COUNTY WILL REMAIN ON THE WARM SIDE OF THE SYSTEM UNTIL AFTERNOON. THIS WILL AGAIN BRING THE THREAT FOR THUNDERSTORMS. THE MAIN SEVERE THREAT ON SUNDAY WILL LIKELY BE EAST OF THE AREA THOUGH AN ISOLATED SEVERE STORM WOULD NOT BE OUT OF THE QUESTION ALONG OUR EASTERN BORDER. SHOWERS AND THUNDERSTORMS WILL START TO PUSH OUT OF THE AREA SUNDAY NIGHT. BY MONDAY MORNING WESTERN AND NORTHERN AREAS OF THE CWA WILL BE UNDER PARTLY CLOUDY TO MOSTLY SUNNY SKIES. STILL SOME UNCERTAINTY WHEN THE SYSTEM WILL EXIT THE AREA...THUS HAVE LEFT IN SOME LOW POPS FOR THE EASTERN COUNTIES. MEIER MONDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL LOW PRESSURE TROF OVER THE MONTANA/DAKOTA BORDER WILL MOVE EAST WHILE AN UPPER LEVEL HIGH PRESSURE RIDGE OVER THE WEST COAST WILL MOVE OVER THE ROCKIES. THIS WILL GRADUALLY WARM...DRY...AND STABILIZE THE AIRMASS. AFTERNOONS WILL STILL SEE THE DEVELOPMENT OF SOME CONVECTION...MAINLY OVER THE SOUTHWEST ZONES...BUT WIDESPREAD PRECIPITATION IS NOT EXPECTED. TEMPS WILL BE SLIGHTLY ABOVE NORMALS AND CONTINUE TO TREND UPWARDS THROUGH WEDNESDAY. A SERIES OF WEAK DISTURBANCES MOVING THROUGH THE FLOW ALOFT WILL HELP MOVE COOLER CANADIAN AIR INTO THE AREA...BUT TEMPS WILL STAY WELL ABOVE NORMALS. BY FRIDAY...A SHORT WAVE AND ASSOCIATED COLD FRONT WILL DROP TEMPS DOWN TO NEAR NORMALS. THE AIRMASS CONTINUES TO COOL AND MOISTEN AS A SHORTWAVE MOVES ACROSS THE ROCKIES SATURDAY. THIS WILL KEEP THE AIRMASS UNSETTLED AND SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE ZONES. ZELZER && .PRELIMINARY POINT TEMPS/POPS... GTF 48 61 36 63 / 60 50 30 10 CTB 43 54 33 60 / 50 60 20 0 HLN 51 68 42 66 / 60 50 40 10 BZN 47 76 39 66 / 30 40 50 10 WEY 40 72 29 63 / 20 20 30 10 DLN 45 73 39 67 / 20 30 20 0 HVR 51 64 38 64 / 60 50 40 10 LWT 50 68 38 59 / 30 50 60 20 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT THIS EVENING FOR MTZ011>014-047>054. && SHORT TERM...MEIER LONG TERM...BLANK AVIATION...CAMP WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 240 PM MDT SAT MAY 12 2007 MTZ011>014-047>055-132045- HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 240 PM MDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST AND NORTH CENTRAL MONTANA LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL BECOME SEVERE...PRODUCING LARGE HAIL. ALONG WITH THE LARGE HAIL...A FEW OF THE SEVERE STORMS MAY PRODUCE DAMAGING WIND GUSTS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY THROUGH MONDAY. THIS SYSTEM WILL BRING COOLER AND MORE MOIST AIR INTO THE AREA FOR A BETTER CHANCE OF PRECIPITATION...BUT LESS OF A CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-132045- BEAVERHEAD-MADISON- 240 PM MDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MONTANA LATE THIS AFTERNOON. SOME OF THE STORMS WILL BE STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY THROUGH MONDAY. THIS SYSTEM WILL BRING COOLER AND MORE MOIST AIR INTO THE AREA FOR A BETTER CHANCE OF PRECIPITATION...BUT LESS OF A CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009-010-044>046-132045- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY- EASTERN PONDERA- 240 PM MDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER NORTHERN MONTANA LATE THIS AFTERNOON AND THIS EVENING. SOME OF THE STORMS WILL BE STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY THROUGH MONDAY. THIS SYSTEM WILL BRING COOLER AND MORE MOIST AIR INTO THE AREA FOR A BETTER CHANCE OF PRECIPITATION...BUT LESS OF A CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
542 PM MDT SAT MAY 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL UTICA 46.97N 110.09W
05/12/2007 M0.25 INCH JUDITH BASIN MT TRAINED SPOTTER
0.25 INCHES OF RAIN MEASURED.
&&
SAUCIERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
548 PM MDT SAT MAY 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL LEWISTOWN 47.06N 109.43W
05/12/2007 E0.25 INCH FERGUS MT TRAINED SPOTTER
PEA SIZE HAIL FALLING IN THE LEWISTOWN AREA.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
557 PM MDT SAT MAY 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HEAVY RAIN STANFORD 47.15N 110.22W
05/12/2007 M1.00 INCH JUDITH BASIN MT TRAINED SPOTTER
&&
SAUCIERThe Great Falls radar (KTFX), 99 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
1 hail. Local standard time, as filed.
Hail covering road. Marble to Nickel sized. Two cars slid off of SR 223.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24274.